More than 100 people walked through Kerry Park on Thursday, Aug.28, for International Overdose Awareness Day.
Kironmoy Datta, head of marketing from Adapt Pharma, joined Vancouver pharmacist and UBC clinical instructor Aaron Sihota in handing out 175 Narcan Nasal Spray’s to attendees and training them on how to use the medication.
“The conversation is about, ‘how do we create as much awareness and access and ease of use,’” Sihota said. “Everyone should be carrying naloxone, I think, these days.”
How do you use the nasal spray?
Pale or clammy skin, pinpoint pupils, purple lips and unresponsiveness are all signs of an overdose, according to Sihota.
The first step is to “pinch and shout” to see if the person is awake and conscious. If they do not respond after a few attempts, Sihota said, call the police.
The nasal spray can go up either of the person’s nostrils. Once positioned properly, the administrator must press the full contents of the bottle.
If necessary, Sihota said to use the second dose.
“It’s actually very safe to give,” Sihota said. “You’d rather give it than not if it’s a suspected overdose.”
Pros and Cons?
The injection kits work well, however, for some people who are not used to witnessing drug use or overdoses, breaking a glass vile, drawing the fluid into a syringe, then injecting the medication into a person who is experiencing an overdose can be daunting, Sihota said.
The nasal spray is absorbed through the nose, according to Sihota, which can ease the pressure on the person administering the remedy.
Sihota said that the spray is absorbed through the nose, so even if a person is not attentive or breathing, the drug will still be ingested.
Two milligrams out of the four milligrams are absorbed, which is about four to five times the amount of the injectable.
Because of its powerful contents, people tend to awaken from the overdose and vomit and feel very agitated or angered. Sihota said he likes to warn people of that in the training, to be aware that the after-effects are strong.
“They really jump out of it,” he said.
How can you get the nasal spray?
The spray bottles cost around $150 in B.C. for two doses. The product is not covered by B.C. health insurance, but is in Ontario and Quebec, according to Sihota.
However, in B.C., First Nations and armed forces members can get it for free.
Naloxone by the numbers
A June 2019 report by the BC Centre for Disease Control indicated that expansive harm reduction services across the province have prevented thousands of overdose deaths.
The study, which was conducted over a 20-month period from April 2016 to December 2017, estimates that the B.C. overdose death toll would be 2.5 times higher than it currently is, if not for accessible harm reduction treatment strategies.
“This study speaks to the importance and the effectiveness of harm reduction and treatment efforts and the fact that they save lives,” said Judy Darcy, minister of mental health.
She added that these services “are essential to turning the tide on the overdose crisis.”
The study took place between April 2016 and December 2017. During that time period, there were 2,177 deaths in B.C.
Through the works of the Take Home Naloxone program, overdose prevention services, and harm reduction sites, the study confirmed approximately 3,030 lives were saved.
Conversely, this means that out of a possible 5,207 deaths, 58 per cent were avoided, according to the study.
Reporter, Kelowna Capital News
Email me at firstname.lastname@example.org
Follow us on Facebook | Twitter